Loading....
Coupon Accepted Successfully!

Pharmacology

Open Flashcards

CNS Part- 2

Question
31 out of 42
 

The effective treatment of a bipolar patient has necessitated doses of lithium that result in plasma levels of 1.4 to 1.5 mEq/L. Lately he has begun to suffer from increased motor activity, aphasia, mental confusion, and social withdrawal. The best course of action would be to (AIPG 2010)



A Add amitriptyline to the drug regimen

B Continue lithium and add haloperidol

C Discontinue lithium and start valproic acid

D Discontinue lithium and start clozapine

E Increase the dose of lithium

Ans. C Discontinue lithium and start valproic acid

a. The symptoms described in this patient are toxic effects of lithium. Increasing the dose of lithium will increase blood levels and exacerbate these symptoms.

b. Adding amitriptyline or haloperidol to the regimen would not alleviate the problem.

c. A trial of an alternative drug (eg, olanzapine, carbamazepine, clonazepam, or valproic acid) is appropriate.

d. Unlike olanzapine, clozapine as a single agent has minimal efficacy in bipolar disorder.

CNS Part- 2 Flashcard List

42 flashcards
1)
2)
3)
4)
5)
6)
7)
8)
9)
10)
11)
12)
13)
14)
15)
16)
17)
18)
19)
20)
21)
22)
23)
24)
25)
26)
27)
28)
29)
30)
31)
32)
33)
34)
35)
36)
37)
38)
39)
40)
41)
42)